Montana, 2020

Hail in Montana, July 6, 2020

July 6, 2020 · NWS BYZ · 19 events in 6 counties and zones

An upper low was situated over the Pacific Northwest on the 6th and 7th. This resulted in a southwest flow aloft across the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low was situated over the Pacific Northwest on the 6th and 7th. This resulted in a southwest flow aloft across the Billings Forecast Area. This pattern is quite favorable for the development of severe thunderstorms. At the same time, a surface boundary stretched across northeast Wyoming northward through the southern portions of south central and southeast Montana. Dewpoints across this area were in the 50s. This, combined with strong daytime heating, resulted in CAPES around 1500j/kg. Midlevel flow was around 50kts which providing plenty of shear for rotating storms. This all resulted in the development of severe thunderstorms which resulted in large hail and some property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 3:22 PM MST, 21 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 3:22 PM MST, 21 hours 50 minutes before
Area Forecast Discussion
National Weather Service Billings MT
422 PM MDT Sun Jul 5 2020

.UPDATE...

Updated forecast to post Severe Thunderstorm Watch through 11pm
mdt for Sheridan WY, Powder River and Carter counties. Stalled
cold front is lying across these areas and could present enough
lift for a strong to severe thunderstorm to get going. Environment
further to the west is less favorable for organized severe
thunderstorms so dropped severe mention across areas north and
west of the watch. That being said, an isolated gust of 50 to 60
mph is possible with just about any thunderstorm in our area this
time of year, so if a storm approaches take the appropriate safety
measures. Chambers

&&

.DISCUSSION...

No significant changes to the previous forecast with this
issuance. A frontal boundary is stationary across the western
Dakotas southward across northern Wyoming. Areas in the vicinity
north and south of this frontal boundary will be the focus for
thunderstorm activity. Another disturbance within a southwest flow
loft will move over the forecast area this afternoon into this
evening. Although dewpoints are lower than yesterday, low level
moisture combined with the above, as well as plenty of shear will
allow for any thunderstorm to be severe this afternoon and
evening.

The main synoptic pattern continues with an unstable southwest
flow aloft through Tuesday. This will result in continued chances
for afternoon and evening showers and thunderstorms. Conditions
will continue to be conducive for any thunderstorm to be severe
with large hail and damaging winds. Afternoon highs will be in the
lower to middle 80s Monday and slightly warmer Tuesday with
middle to upper 80s common. Hooley

Wednesday through Sunday...

Wednesday marks the start of drier conditions as ridging starts to
build in from the west. Mainly dry conditions then look to
prevail over the area Thursday into Friday, before a cold front is
progged to drop into the area on Friday bringing a small chance
for showers and thunderstorms during the evening. Mainly dry
conditions continue through the weekend as ridging settles in over
the Northern Rockies. A few weak impulses moving in from the
southwest may spark off a few afternoon/evening showers and
thunderstorms, but chances are small at this time.

Temperatures are forecast from the upper 70s to lower 80s on
Wednesday, warming into the 80s most places on Thursday. Highs in
the 80s to lower 90s are then forecast Friday through the weekend
as ridging builds over the region. Lows in the 50s will occur most
nights/mornings. STP

&&

.AVIATION...

Isolated to scattered showers and thunderstorms will develop over
the mountains this afternoon and move out onto the plains through
the evening. A few of the storms could be strong to severe with
hail and gusty winds. Localized MVFR/IFR conditions are possible
with the strongest storms. A few showers and thunderstorms may
linger over portions of the area overnight. Otherwise, VFR will
prevail through the period. STP
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 058/084 060/089 059/082 055/086 059/091 058/089 060/093
    33/T    33/T    31/U    01/U    11/U    11/U    11/U
LVM 050/084 052/086 050/080 048/084 052/087 051/087 054/089
    32/T    24/T    31/U    01/U    12/T    21/U    11/U
HDN 058/088 059/092 058/084 055/087 060/093 059/091 060/094
    43/T    32/T    31/U    00/U    01/U    10/U    00/U
MLS 060/085 061/091 060/082 056/086 061/092 060/089 062/093
    23/T    43/T    41/U    11/U    12/T    20/U    10/U
4BQ 059/086 060/093 059/083 056/087 060/094 059/090 060/094
    43/T    42/T    31/U    11/U    11/U    10/U    10/U
BHK 058/084 058/088 058/082 054/084 057/090 057/088 059/092
    23/T    62/T    41/U    11/U    12/T    21/U    11/U
SHR 055/087 057/094 055/083 053/087 057/094 056/090 058/094
    43/T    22/T    21/U    11/U    11/U    10/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 332 in effect until 11 PM MDT this
      evening FOR ZONES 36-37.
WY...Severe Thunderstorm Watch 332 in effect until 11 PM MDT this
      evening FOR ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Jul 5, 1:18 PM MST, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
218 PM MDT Sun Jul 5 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-062030-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
218 PM MDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Potential for severe thunderstorms.

* WHERE...Across the region.

* WHEN...Today through Tuesday.

* ADDITIONAL DETAILS...Isolated to scattered late day thunderstorms
  are expected today through at least Tuesday. A few strong to
  severe thunderstorms can be expected each afternoon and evening.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change. Always seek safe shelter if threatening
clouds approach your location.

&&

The radar

The Billings radar (KBLX), 77 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Musselshell

When
July 6, 1:12 PM MST
Where
Musselshell County, 2.48 mi WNW of Delphia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.510, -108.270

Hail, Musselshell

When
July 6, 1:24 PM MST
Where
Musselshell County, 0.48 mi W of Musselshell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -108.090

A window was broken.

Hail, Musselshell

When
July 6, 1:50 PM MST
Where
Musselshell County, 7.83 mi SSW of Melstone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.490, -107.920

Hail, Treasure

When
July 6, 2:45 PM MST
Where
Treasure County, 1.46 mi NNW of Sarpy Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.290, -107.130

Hail, Treasure

When
July 6, 2:50 PM MST
Where
Treasure County, 0.69 mi N of Sanders
Measured
2 in hail
Reported by
Public
Coordinates
46.290, -107.100

Property damage was reported.

Hail, Treasure

When
July 6, 2:50 PM MST
Where
Treasure County, 3.65 mi NE of Sanders
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.320, -107.050

Hail, Treasure

When
July 6, 2:50 PM MST
Where
Treasure County, 0.84 mi NE of Sanders
Measured
1.75 in hail
Reported by
Public
Coordinates
46.290, -107.090

Hail, Rosebud

When
July 6, 2:58 PM MST
Where
Rosebud County, 7.48 mi SSE of Vananda
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.280, -106.940

Hail, Rosebud

When
July 6, 3:03 PM MST
Where
Rosebud County, 7.64 mi W of Forsyth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.830

Property and crop damage was reported.

Hail, Rosebud

When
July 6, 3:20 PM MST
Where
Rosebud County, 1.18 mi SW of Forsyth Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -106.620

Hail, Rosebud

When
July 6, 3:21 PM MST
Where
Rosebud County, 0.96 mi E of Forsyth
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
46.270, -106.650

Hail, Rosebud

When
July 6, 3:22 PM MST
Where
Rosebud County, 5.04 mi NNW of Forsyth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.340, -106.700

Hail, Powder River

When
July 6, 3:25 PM MST
Where
Powder River County, 8.21 mi NE of Moorhead
Measured
1.75 in hail
Reported by
Public
Coordinates
45.140, -105.790

Hail, Rosebud

When
July 6, 3:31 PM MST
Where
Rosebud County, 6.25 mi W of Forsyth
Measured
1.75 in hail
Reported by
Public
Coordinates
46.260, -106.800

Hail, Powder River

When
July 6, 3:36 PM MST
Where
Powder River County, 1.46 mi E of Biddle
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.100, -105.320

Hail, Powder River

When
July 6, 4:04 PM MST
Where
Powder River County, 7.6 mi S of Belle Creek Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.020, -105.100

Hail, Custer

When
July 6, 4:25 PM MST
Where
Custer County, 17.93 mi SE of Mizpah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -105.050

Hail, Fallon

When
July 6, 5:00 PM MST
Where
Fallon County, 2.92 mi SSE of Plevna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.380, -104.500

Hail, Fallon

When
July 6, 5:18 PM MST
Where
Fallon County, 7.6 mi N of Baker Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -104.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894263, 894265, 894267, 894278, 894279, 894280, 894281, 894271, 894273, 894277, 894275, 894274, 894268, 894276, 894269, 894270, 894260, 894261, 894262.